California issues warnings on deadly drug ‘Xylazine’

Recent warnings from Gov. Newsom and the California Department of Public Health CDPH highlight the growing concern over Xylazine

sub-front-newsom_knp_fire-1
Darren Fraser
Published December 2, 2023  • 
1:00 pm

SACRAMENTO – A new drug that most people do not know of, let alone correctly pronounce, has made its way to California. 

While the number of overdose fatalities and hospitalizations in the state remain low, the dangers of the drug – which users often combine or adulterate with fentanyl – are such that Governor Newsom and the California Department of Public Health (CDPH) issued press releases warning the public of the potentially fatal risks associated with taking the narcotic.

The drug is Xylazine – pronounced “zai-luh-zeen.” The official name is Xylazine hydrochloride. It is known on the street as “tranq” and “tranq dope.” The Food and Drug Administration (FDA) approved the drug as an animal sedative and analgesic in 1972. Xylazine has not been approved for use for any reason for humans.

NORTHEAST AND SOUTH

In October 2022, the Drug Enforcement Agency (DEA) published a report titled “The Growing Threat of Xylazine and its Mixture with Illicit Drugs.”

The report notes that the drug continues to be more popular in the Northeast region of the country. In 2020, the DEA’s laboratory system found 346 instances of the drug in the Northeast; in 2021, the number increased to 556. The South region of the country experienced the most dramatic increase of instances in 2021. According to the report, there were 580 instances in 2021 compared to 198 in 2020 – a 193% increase.

By comparison, during the same period, the West region of the country recorded 77 instances in 2020 and 163 instances in 2021.

During the same two years, the Northeast outpaced the rest of the country in Xylazine-related overdose deaths in 2020. That year, the region recorded 631 fatal overdoses; in 2021, the number increased to 1,281. Again, by comparison, fatal overdoses in the West were comparatively low. In 2020, there were four fatal overdoses in the region; in 2021, the number increased to 34.

The South recorded the highest overdose fatalities in 2021 – 1,423. This marked a 1,127% increase over the number of deaths in 2020 – 116.

CALIFORNIA

Newsom’s office issued a press release about Xylazine on Nov. 28. In the release, Newsom said, “Tranq poses a unique and devastating challenge in our fight against the overdose epidemic. Although California is not yet seeing tranq at the same rates as other parts of the country, this legislation will help the state stay ahead and curb dealers and traffickers, while we work to provide treatment and resources for those struggling with addiction and substance abuse.”

The legislation Newsom referred to are two bills he signed on Oct. 13. The bills – Assembly Bill (AB) 33 and Senate Bill (SB) 19 – changed the drug classification of Xylazine, making the drug a controlled substance. 

Both bills established the Fentanyl Misuse and Overdose Prevention Task Force. According to the Legislative Counsel’s Digest, both bills would require the task force to “undertake various duties relating to fentanyl misuse including, among others, collecting and organizing data on the nature and extent of fentanyl misuse in California.”

Regarding Xylazine, the task force is tasked with identifying the sources of illegal Xylazine activity in the state. Both bills also establish education and public awareness campaigns regarding the dangers of the drug.

CDPH

In an email to the Times, the CDPH said there were 17 Xylazine-related overdose deaths in the state in 2022. The majority of these deaths occurred in Southern California. There were over 6,000 fentanyl-related deaths in California in 2022.

To date, there have been 44 Xylazine-related deaths in California. CDPH said these deaths were not confined to one region in the state.

NECROTIC AND NO NALOXONE

According to the DEA, there are multifold dangers associated with taking Xylazine. Users who combine it with fentanyl – which cuts down on the amount of fentanyl taken and prolongs and intensifies the high – inject the drug combination. These individuals often develop soft tissue injuries that can lead to necrotic – dead cells – tissue at the injection sites. Users who inject fentanyl and other drugs in combination with Xylazine are at greater risk for limb amputation than users who do not inject the drug.

Xylazine is not an opioid. Naloxone, which has been approved to reverse opioid-related overdoses, has no effect on someone who has overdosed on the drug. However, if someone overdosed on a combination of Xylazine and an opioid, naloxone will have a therapeutic effect on the opioid, but decrease its effectiveness.

Darren Fraser
Reporter